Alert archive / Georgia / Winter Weather Advisories in 2021
Winter Weather Advisory 4, NWS Atlanta, GA
NWS Atlanta, GA issued this winter weather advisory at Feb 17, 2021, 3:55 AM EST for 8 counties in Georgia. It took effect at Feb 17, 2021, 7:00 PM EST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2021, 3:55 AM EST (08:55 UTC)
- In effect from
- Feb 17, 2021, 7:00 PM EST
- Expired
- Feb 18, 2021, 4:03 AM EST
- In force
- 9 hr
- Issued by
- NWS Atlanta, GA
Counties Catoosa County, GA, Dade County, GA, Fannin County, GA, Lumpkin County, GA, Towns County, GA, Union County, GA, Walker County, GA, White County, GA
The radar
The Northeast Alabama radar (KHTX), 148 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 91 kt
- 0-1 km storm-relative helicity
- -94 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
149 WWUS42 KFFC 170855 WSWFFC URGENT - WINTER WEATHER MESSAGE National Weather Service Peachtree City GA 355 AM EST Wed Feb 17 2021 GAZ006-008-009-015-016-171700- /O.NEW.KFFC.WW.Y.0004.210218T0000Z-210218T1200Z/ Fannin-Union-Towns-Lumpkin-White- Including the cities of Dahlonega and Cleveland 355 AM EST Wed Feb 17 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST THURSDAY... * WHAT...Freezing rain expected. Total ice accumulations up to a tenth of an inch. * WHERE...Fannin, Union, Towns, Lumpkin and White Counties. * WHEN...From 7 PM this evening to 7 AM EST Thursday. * IMPACTS...Very slippery sidewalks, roads and bridges are possible. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. && $$
2 follow-up statements
908 WWUS42 KFFC 171646 WSWFFC URGENT - WINTER WEATHER MESSAGE National Weather Service Peachtree City GA 1146 AM EST Wed Feb 17 2021 GAZ001>003-181200- /O.EXA.KFFC.WW.Y.0004.210218T0000Z-210218T1200Z/ Dade-Walker-Catoosa- 1146 AM EST Wed Feb 17 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST THURSDAY... * WHAT...Mixed precipitation expected. Total sleet accumulations of up to one inch and ice accumulations of up to one tenth of an inch. * WHERE...Dade, Walker and Catoosa Counties. * WHEN...From 7 PM this evening to 7 AM EST Thursday. * IMPACTS...Very slippery sidewalks, roads and bridges are possible. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ GAZ006-008-009-015-016-181200- /O.CON.KFFC.WW.Y.0004.210218T0000Z-210218T1200Z/ Fannin-Union-Towns-Lumpkin-White- Including the cities of Dahlonega and Cleveland 1146 AM EST Wed Feb 17 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST THURSDAY... * WHAT...Freezing rain expected. Total ice accumulations up to a tenth of an inch. * WHERE...Fannin, Union, Towns, Lumpkin and White Counties. * WHEN...From 7 PM this evening to 7 AM EST Thursday. * IMPACTS...Very slippery sidewalks, roads and bridges are possible. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$
659 WWUS42 KFFC 180903 WSWFFC URGENT - WINTER WEATHER MESSAGE National Weather Service Peachtree City GA 403 AM EST Thu Feb 18 2021 GAZ001>003-006-008-009-015-016-181015- /O.CAN.KFFC.WW.Y.0004.000000T0000Z-210218T1200Z/ Dade-Walker-Catoosa-Fannin-Union-Towns-Lumpkin-White- Including the cities of Dahlonega and Cleveland 403 AM EST Thu Feb 18 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Temperatures have risen to above freezing across most of the area. Some isolated elevations above 2000 feet in far northeast Georgia may hover around 32 degrees for the next hour or two, but little, if any additional ice accumulation is anticipated. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this winter weather advisory went out at Feb 17, 12:35 AM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Feb 17, 12:35 AM EST, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 1235 AM EST Wed Feb 17 2021 .PREV DISCUSSION... /Issued 945 PM EST Tue Feb 16 2021/ Update... Have adjusted min temperatures down a couple of degrees based on trends. Otherwise no changes. 41 Previous... SHORT TERM /Tonight through Wednesday Night/... Arctic airmass has finally surged into the CWA this morning before stalling, bringing with it some light snow showers and even a dusting of snow in some locations scattered about the state where a brief heavier snow shower was able to form. Cloud cover that remained in place across the NWern 3/4ths of the CWA has finally begun to dissipate in spots allowing the sun to peak through in some locations. Temperatures this afternoon will warm only a little in some locations as a result before dipping a little bit lower tonight. Aloft, deep 500 mb trough is still in place to the west, so we remain under a SW flow regime. Another shortwave will move across the deep south around that trough tonight into Wednesday and interact with the stalled frontal boundary across the southeast, generating another surface low that will bring rain and the potential for some wintry weather to our CWA. Forecast on Wednesday night is simply put, complex, so please give your local friendly meteorologist a break if you can. Surface low will send moisture surging back northward on Wednesday into Wednesday night with a warm front setting up somewhere in central Georgia. To the north of this front, isentropic lift will allow for moderate rainfall to overspread the region, bringing the potential for some isolated flooding/flash flooding risks, especially where heavier pockets of rain do form. Some thunder could be possible with this as well as there is some elevated instability present north of the front, though not much. To the south, thunder will certainly be possible as a little more instability is noted, though better chances for severe weather appear to be on Thursday after sunrise, and will be covered by the long term discussion below. The complicating factor to this forecast will be a bit of a wedge that will be in place across the northern portion of the forecast area. While not a traditional wedge as we think of it with forcing from the NE CONUS, this appears to be more remnants of the very cold air across the area being trapped up against the mountains given the very southern location of the sfc low. With cold air in place, some locations in the NE mountains and in NW GA look to hover at or just below freezing for a few hours while precipitation overspreads the area. Given very prominent warm nose at 850 mb reaching 2+ C per HRRR and other soundings, the likely precipitation type would be either sleet or freezing rain depending on the depth of the cold air entrenched below. Leaning towards a more freezing rain solution with what most model sounding profiles look like in the low levels, and have introduced that in this package with ice accumulations of a few hundreds of an inch in parts of NE and NW GA. At the moment, not expecting much in the way of impacts from this, given it will be 1) short duration (only a few hours overnight), 2) light accumulations, 3) marginal temperatures which would likely only allow for glazing of more elevated surfaces, and 4) would quickly melt as the sun rises and additional rain moves into the area. Lusk LONG TERM /Thursday through Tuesday/... Active weather will be the story across north and central Georgia on Thursday as an upper-level trough traverses Texas and the Deep South, while moisture continues to overspread the CWA. A surface low is progged to develop over the northern Gulf of Mexico and track northeastward from southeast Alabama into central Georgia through the day. As such, the threat for strong to severe storms on Thursday is maximized over central Georgia, where moisture return along a northward-advancing warm front overlaps with deep- layer shear and favorable upper-level and lower-level jet dynamics. As it stands now, SPC has a Slight Risk on Thursday for the portion of the CWA just south of Columbus and Macon, and west of Vidalia. However, lower-end instability could prove to be a limiting factor for storm strength and/or coverage. In addition to the storm threat, PWATs are progged to reach 1.5" to 1.75" across much of central Georgia on Thursday (for reference, the daily max PWAT for February 18th per FFC sounding climatology is 1.34"). Storm total QPF for this system is 1.5" to 2.0" area-wide with isolated totals up to 2.5". Will need to monitor for potential hydrology issues, especially across the southeastern portion of the CWA where some rivers, creeks, and streams are swollen from recent rains. As the last of the rain pushes through the eastern CWA early on Friday morning, cold air will push into north Georgia and meet up with lingering moisture. A rain/snow mix will be possible across portions of north Georgia between 04z and 12z Friday, though impacts appear to be minimal at this time with any accumulations just a tenth of an inch at most. Much of Friday, Saturday, and Sunday will bring quiet weather as surface high pressure spreads across the Southeast beneath upper- level ridging. The next system to bring precipitation will arrive on Monday morning. There is much uncertainty this far out, but it appears that a wintry mix could be possible across the higher terrain of northeast Georgia in the morning. Elsewhere, liquid precipitation is expected. Martin && .AVIATION... 06Z Update... VFR conditions expected through the day, but the upper level cloudiness will increase to sct-bkn. Models are progging a rapid onset of MVFR clouds just before 06z THU when the widespread rain will begin increasing. LIFR expected shortly after 06z THU. VSBYS will be impacted by light to moderate rainfall just after 00Z THU. Winds are expected to shift to the NE around 13-14Z this morning. //ATL Confidence...06Z Update... Med confidence onset of MVFR/LIFR. High confidence remaining elements. NListemaa && .PRELIMINARY POINT TEMPS/POPS... Athens 50 38 48 36 / 5 90 90 70 Atlanta 49 40 51 34 / 10 90 90 50 Blairsville 45 34 46 29 / 10 100 90 50 Cartersville 49 37 50 29 / 10 100 90 40 Columbus 53 45 63 37 / 10 80 90 60 Gainesville 47 36 47 34 / 10 90 90 60 Macon 54 44 63 39 / 10 80 90 70 Rome 50 37 50 30 / 20 100 90 40 Peachtree City 51 40 54 33 / 10 90 90 50 Vidalia 54 48 72 46 / 10 70 70 80 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lusk LONG TERM....Martin AVIATION...NListemaa
Hazardous weather outlook, Feb 16, 3:00 PM EST, 12 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 300 PM EST Tue Feb 16 2021 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-172000- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 300 PM EST Tue Feb 16 2021 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Well-shaded roads across far north Georgia could have lingering black ice this afternoon through tonight. Wind chills will remain in the teens across portions of north Georgia this afternoon through tonight. Please use caution if outside for prolonged periods of time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... The next storm system is expected to impact the area Wednesday night through early Friday. From Wednesday night through early Thursday morning, periods of freezing rain will be possible across the higher terrain of north Georgia. Minor accumulations up to a few hundredths of an inch are possible. During the day on Thursday, periods of heavy rain and isolated to scattered thunderstorms are expected across north and central Georgia. A few storms could be strong to severe, mainly across central Georgia, with the primary threats being damaging wind gusts and an isolated tornado. On the back side of this system, there will be a chance for a rain/snow mix across portions of north Georgia late Thursday night into Friday morning. Minor accumulations up to one-tenth of an inch will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 9:02 PM EST | River Flood Warning | FFC | Johnson, Washington, Wilkinson | 56 hr |
| Feb 17, 2:20 PM EST | Flash Flood Watch | FFC | Baldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more | 29 hr |
Nearby
Winter Weather Advisories in Georgia, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.